Florida, 2018Funnel Cloud in Florida, September 8, 2018
September 8, 2018 · NWS MFL · 1 event in 1 county or zone
An upper level low pressure area over Florida and moist southwest wind flow led to the development of showers and thunderstorms across much of South Florida during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure area over Florida and moist southwest wind flow led to the development of showers and thunderstorms across much of South Florida during the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 8, 2:45 PM EST, 49 minutes earlier.
Area forecast discussion, Sep 8, 2:45 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Miami FL
345 PM EDT Sat Sep 8 2018
.DISCUSSION...
Scattered showers and thunderstorms have developed across South
Florida this afternoon. Most of the showers and thunderstorms will
begin to diminish later this evening. There will be some lingering
showers during the overnight hours over the west coast areas as
well as the Gulf and Atlantic waters. Low temperatures will range
from the lower 70s across the northwestern interior sections to
the upper 70s across the east coast metro areas. The south to
southwesterly flow will continue on Sunday on the back side of the
trough as it continues to move into the central Gulf of Mexico.
Low level moisture will still be high enough during the day on
Sunday to support scattered showers and thunderstorm development.
The greatest coverage will be located near the Lake Okeechobee
region during the afternoon due to the south to southwesterly flow
continuing.
On Sunday night, both of the GFS and the ECMWF continue to show
significant drying taking place from south to north. This will
help to decrease the chances of showers and thunderstorms during
this time frame. The drier air mass will remain in place on Monday
as well. Chances of showers and thunderstorms on Monday will
remain at 20 to 30 percent, which is still below climatological
normals for this time of year. On Tuesday and through the end of
the week, the ridge of high pressure will begin to build back into
the region from the western Atlantic. This will allow for a
typical summertime pattern to return as an east to southeasterly
wind flow builds back into South Florida as well. Convection will
be sea breeze driven which will allow for the greatest chances of
showers and thunderstorms to be focused over the interior and
west coast sections during the afternoon hours. High temperatures
will be right around normal for this time frame as they will rise
into the upper 80s across the east coast metro areas to the lower
90s across the interior and west coast sections.
&&
.MARINE...
A south to southwesterly wind flow will continue through Sunday
across the Atlantic and Gulf coastal waters with wind speeds
between 5 and 10 knots. An area of high pressure will start to
build back into the local waters on Monday which will help to
shift the wind flow back to the east southeast. Seas will
generally remain at 2 feet or less through Tuesday. Scattered
showers and thunderstorms are expected each day across the
Atlantic and Gulf waters. Winds and waves could be locally higher
in and around any shower or thunderstorm.
&&
.BEACH FORECAST...
TC FLORENCE IMPACTS: Quite a bit early to discuss impacts from TC
Florence as the track is uncertain at this time. However if the
current track holds or shifts southward, swell will begin to
impact the east coast of Florida beginning late Tuesday and
especially Wednesday into next weekend. Expect a high risk of rip
currents on the east coast beaches and a possibility of high surf
across Palm Beach County beaches and minor beach erosion.
Tides are running around 0.5 feet above normal and expected 1.1
to 1.2 feet above MHHW the next few days. Minor coastal flooding
will be possible south of Marco island and Miami beach but not
likely at this time but will need to be monitored over the next
few days.
&&
.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach 73 89 73 90 / 30 60 20 20
Fort Lauderdale 75 89 76 89 / 30 50 20 20
Miami 74 89 74 89 / 30 40 10 20
Naples 74 88 74 89 / 40 40 20 20
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&
DISCUSSION...55/CWC
MARINE...55/CWC
BEACH FORECAST...55/CWC
Hazardous weather outlook, Sep 8, 9:19 AM EST, 6 hours 15 minutes before
Hazardous Weather Outlook for South Florida...UPDATED
National Weather Service Miami FL
1019 AM EDT Sat Sep 8 2018
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
090000-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1019 AM EDT Sat Sep 8 2018
...FEW STRONG STORMS POSSIBLE INTERIOR/EAST COAST AFTERNOON INTO EVENING...
...ISOLATED WATERSPOUTS POSSIBLE ATLANTIC AND BISCAYNE BAY WATERS...
This hazardous weather outlook is for South Florida.
.DAY ONE...TODAY AND TONIGHT
Lightning: Scattered to numerous thunderstorms are forecast for
South Florida today with best chances across interior and east
coast metro areas. Main concerns will be frequent lightning strikes,
brief periods of heavy rain, and gusty winds.
Flooding: Ponding of water on roadways of low lying and poor drainage
areas is a possibility particularly this afternoon and early evening.
Best chances of this happening is across interior and portion of
east coast metro areas.
Wind: Strongest storms will be capable of producing wind gusts in
excess of 50 mph particularly across interior and portions of east
coast.
Waterspout: Isolated waterspouts will be possible over the Atlantic
and Biscayne Bay waters.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Tropical Storm Florence will be approaching the U.S. east coast
towards the middle to latter part of next week. Potential impacts for
South Florida include increasing risk of high surf resulting in a
high risk of rip currents, the potential for minor to moderate beach
erosion, and minor coastal flooding particularly for the northern
most beaches of palm beach county. However, that concern could
spread farther south depending on the ultimate track of the storm. So
continue to monitor this information over the coming week.
Otherwise afternoon and evening scattered showers and thunderstorms
will continue to prevail through the period.
.SPOTTER INFORMATION STATEMENT...
Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind and flooding to the
National Weather Service forecast office in Miami.
For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.
Baxter
In the hours before
Special weather statement, Sep 8, 3:30 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Miami FL
430 PM EDT SAT SEP 8 2018
FLZ173-174-082115-
Far South Miami-Dade County FL-Coastal Miami Dade County FL-
430 PM EDT SAT SEP 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MIAMI-DADE COUNTY UNTIL
515 PM EDT...
* At 429 PM EDT, the public reported a strong thunderstorm near
Florida City, or near Homestead Miami Speedway. This storm was
nearly stationary.
* Funnel clouds possible with this storm.
* Locations impacted include...
Homestead, Homestead Miami Speedway, Florida City and Homestead
Base.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.
Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2533 8048 2543 8050 2550 8040 2539 8033
TIME...MOT...LOC 2029Z 248DEG 3KT 2540 8045
AR
Funnel Cloud, Miami-Dade
- When
- September 8, 3:34 PM EST
- Where
- Miami-Dade County, 2.41 mi S of Florida City
- Reported by
- Public
- Coordinates
- 25.415, -80.481
A funnel cloud was spotted about halfway to the ground near US 1 about 2 miles south of Florida City.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 8 to 13, 20185 deaths · 8 events
- Flash Flooding and Heavy Rain in Virginia, September 8 to 9, 2018$2.0 million · 3 events
- Flash Flooding and Flood in Illinois, September 8 to 10, 20181 injured · $475,000 · 7 events
- Tornadoes in Kentucky, September 8, 2018$118,000 · EF1 · 3 events
- Flash Flooding in Indiana, September 8, 2018$34,000 · 12 events
- Flash Flooding in Texas, September 8 to 9, 201811 events
- Flooding in Ohio, September 8, 20185 events
- Excessive Heat in California, September 8, 20185 events
- Tornado and Flash Flooding in Indiana, September 8, 2018EF0 · 4 events
- Flooding in Indiana, September 8, 20183 events
- Dense Fog in California, September 8 to 9, 20182 events
- Hail in Nebraska, September 8, 20181 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787853.